Skip to main content Link Search Menu Expand Document (external link)

On Maximum Common Subgraph Problems in Series-Parallel Graphs

DOI arXiv slides pdf


The complexity of the maximum common connected subgraph problem in partial k-trees is still not fully understood. Polynomial-time solutions are known for degree-bounded outerplanar graphs, a subclass of the partial 2-trees. On the contrary, the problem is known to be NP-hard in vertex-labeled partial 11-trees of bounded degree. We consider series-parallel graphs, i.e., partial 2-trees. We show that the problem remains NP-hard in biconnected series-parallel graphs with all but one vertex of degree bounded by three. A positive complexity result is presented for a related problem of high practical relevance which asks for a maximum common connected subgraph that preserves blocks and bridges of the input graphs. We present a polynomial time algorithm for this problem in series-parallel graphs, which utilizes a combination of BC- and SP-tree data structures to decompose both graphs.


  author    = {Nils M. Kriege and Florian Kurpicz and Petra Mutzel},
  title     = {On Maximum Common Subgraph Problems in Series-Parallel Graphs},
  booktitle = {IWOCA},
  series    = {Lecture Notes in Computer Science},
  volume    = {8986},
  pages     = {200–212},
  publisher = {Springer},
  doi       = {10.1007/978-3-319-19315-1 18},
  year      = {2014}